Heavy Snow, Columbiana
- When
- December 14, 10:00 AM EST to December 15, 7:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Snow began in the early morning of the 14th. It changed to freezing rain and sleet from mid-morning til noon on 14th; some places got a quarter inch of ice glazing.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Snow began in the early morning of the 14th. It changed to freezing rain and sleet from mid-morning til noon on 14th; some places got a quarter inch of ice glazing. The precipitation changed to back to snow in the late afternoon of the 14th. Total snow accumulation: 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 14, 4:29 AM EST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 AM EST SUN DEC 14 2003
STORM SYSTEM AFFECTING AREA WILL PRODUCE MAINLY SNOW TDY AND TNGT
THOUGH MIXED BAG ALONG AND SOUTH OF I70 MAINLY THIS MRNG.
UPPER TROF TO OUR WEST WILL CONTINUE TO DEEEPEN AND SWING THRU
REGION EARLY TNGT AS IT GOES NEG TILT AND SFC LOW TAKES OVER ON
COAST AND DEEPENS TRACKS NEWD OFF NEW ENGLND COAST. SOME SIGF ICE
ACCMLS PSBL THIS MRNG IN FAR S...WHITH HIER SNOW AMTNS IN RDGS AND
NE CNTYS DY/THGT. AS UPPER TROF SWINGS THRU EVEING...ANOTHER BURST
OF SNOWFALL PSBL...AND ADD IN ORGRAPHICS. THEN DRY WX RETURNS BRIEFLY
MON NGT/TUES BFR NEXT QUICK MOVING SYSTEM AFFECT REGION TUES NGT WITH
GOOD LOW LVL MOISTURE INFLOW FROM SOUTH. THEN NW FLOW FOR MID WEEK
AND -SHSN.
PITTSBURGH, PA 31 27 35 30 / 100 70 20 10
WHEELING, WV 32 27 35 30 / 100 70 20 10
MORGANTOWN, WV 33 28 36 30 / 100 60 20 10
ZANESVILLE, OH 33 28 37 30 / 100 60 10 10
NEW PHILADELPHIA, OH 33 28 37 30 / 100 60 10 10
FRANKLIN 29 26 33 29 / 100 80 30 10
DUBOIS 28 25 31 28 / 100 80 30 10
LATROBE 30 26 33 28 / 100 80 30 10
BUTLER 29 26 33 29 / 100 80 30 10
INDIANA 28 25 31 28 / 100 80 30 10
OAKLAND, MD 30 25 32 26 / 100 80 30 10
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING THROUGH TONIGHT MDZ001.
OH...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
OHZ039-048-057>058-068.
WINTER STORM WARNING THROUGH EARLY TONIGHT ZONES
040-040-049-050-059-069.
PA...WINTER STORM WARNING FOR THROUGH TONIGHT ZONES
PAZ007>009-013>-016-023-030-032.
WINTER STORM WARNING THROUGH EARLY TONIGHT ZONES
PAZ020-021-029-031.
WV...WINTER STORM WARNING THROUGH TONIGHT WVZ023>041.
WINTER STORM WARNING THROUGH EARLY TONIGHT
WVZ001>004-012-021-022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 526 AM EST SUN DEC 14 2003 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-141209- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 526 AM EST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY WINTER STORM WARNINGS ARE IN EFFECT FOR TODAY AND TONIGHT FOR NORTH HALF OF WESTERN PENNSYLVANIA AND THE RIDGE COUNTIES EAST AND SOUTH OF PITTSBURGH. SNOW ACCUMULATIONS BY TONIGHT WILL RANGE FROM 7 TO 12 INCHES ALONG WITH BLOWING SNOW. SOME ICE ACCUMULATION IS POSSIBLE THIS MORNING IN THE RIDGE COUNTIES WHERE SNOW MAY BE MIXED WITH SLEET AND FREEZING RAIN. WINTER STORM WARNINGS ARE IN EFFECT THROUGH EARLY TONIGHT FOR SOUTHWESTERN PENNSYLVANIA...EXTREME NORTHERN WEST VIRGINIA AND COUNTIES IN EAST CENTRAL OHIO ADJACENT TO THE OHIO RIVER. SNOW MAY BE MIXED WITH SLEET AND FREEZING RAIN THIS MORNING MAINLY NORTH OF INTERSTATE 70...WHILE SLEET AND FREEZING RAIN WITH SOME SIGNIFICANT ICE ACCUMULATION IS POSSIBLE ACROSS EXTREME NORTHERN WEST VIRGINIA THIS MORNING. THEN SNOW WILL ACCUMULATE AROUND 4 TO 7 INCHES BY EARLY TONIGHT. SNOW ADVISORIES AREIN EFFECT TODAY FOR TUSCARAWAS...GUERNSEY...NOBLE...MUSKINGUM AND COSHOCTON IN EAST CENTRAL OHIO WHERE SNOW MAY MIX WITH SLEET AND FREEZING RAIN THIS MORNING. THEN SNOW WILL ACCUMULATE UP TO 4 INCHES BY EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 957 AM EST SUN DEC 14 2003 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-141700- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 957 AM EST SUN DEC 14 2003 ...WINTER STORM WEATHER UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE WEATHER THIS MORNING IS MAINLY SNOW NORTH OF INTERSTATE 70. AS OF 10 AM...MANY LOCATIONS HAVE GOTTEN 3 OR 4 INCHES OF SNOW. THE STEADY SNOW WILL CONTINUE UNTIL LATE THIS AFTERNOON OR EARLY EVENING WITH ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES BY DARK. NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE CONTINUES TO BE AREAS WITH FREEZING RAIN AND SLEET SOUTH OF INTERSTATE 70 AND ALONG THE CHESTNUT AND LAUREL RIDGES AS FAR NORTH AS LATROBE PENNSYLVANIA AND MAYBE EVEN SOUTHERN INDIANA COUNTY PENNSYLVANIA. THE ICE IN THOSE LOCATIONS CAN BE MORE THAN A QUARTER INCH THICK. THE WEATHER WILL TURN ALL TO SNOW EARLY THIS AFTERNOON...AND THERE CAN BE GENERALLY AN ADDED 1 TO 3 INCHES OF SNOW ACCUMULATION BY DARK...POSSIBLY UP TO 5 INCHES ADDITIONAL OVER THE HIGHER MOUNTAINS. TRAVELERS ARE URGED TO USE EXTRA CARE DUE TO THE HAZARDOUS CONDITIONS. GO SLOW AND ALLOW EXTRA TIME TO GET TO YOUR DESTINATIONS. LISTEN FOR UPDATES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329211, 5329210, 5329212.